Oklahoma, 2013

Winter Storm in Oklahoma, February 25 to 26, 2013

February 25 to 26, 2013 · NWS TSA · 3 events in 3 counties and zones

A strong storm system moved from the southern Rockies into the Southern Plains on the 25th and 26th. Rain began across the area during the early morning hours of the 25th and changed to snow from west to east across northeastern Oklahoma during the evening.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong storm system moved from the southern Rockies into the Southern Plains on the 25th and 26th. Rain began across the area during the early morning hours of the 25th and changed to snow from west to east across northeastern Oklahoma during the evening. Some heavy snow occurred across Osage, Pawnee, and Washington Counties where the strong wind resulted in near-blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 25, 5:22 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 25, 5:22 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
522 PM CST MON FEB 25 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MVFR TO IFR CONDITIONS ARE EXPECTED TONIGHT INTO MONDAY
AS A POTENT STORM SYSTEM MOVES ACROSS THE AREA. PRECIPITATION
WILL TRANSITION TO MOSTLY SNOW AT MOST LOCATIONS BY LATE TONIGHT
AND END FROM WEST TO EAST TUESDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 353 PM CST MON FEB 25 2013/

DISCUSSION...
MID LEVEL DRY SLOT HAS RESULTED IN PRECIPITATION BECOMING MORE
SCATTERED OVER THE PAST FEW HOURS. THIS WILL ALSO DELAY THE FULL
TRANSITION TO SNOW IN MANY PLACES DUE TO THE LACK OF SUFFICIENT
MOISTURE IN THE DENDRITIC GROWTH ZONE. DEFORMATION ZONE ON THE
BACK SIDE OF THE UPPER LOW SHOULD STILL RESULT IN A BAND OF
HEAVIER SNOWFALL LATER THIS EVENING AND OVERNIGHT. THE EXACT
LOCATION OF THE HEAVIER BAND IS NOT CLEAR CUT...BUT THE MOST
LIKELY AREA TO BE IMPACTED ARE THE COUNTIES UNDER THE CURRENT
BLIZZARD AND WINTER STORM WARNINGS. OVERALL...HAVE MADE ONLY MINOR
CHANGES TO THE FORECAST SNOW AMOUNTS OVERNIGHT.

THE SNOW WILL BE WINDING DOWN TUESDAY MORNING WITH DRY BUT COOL
WEATHER THEN PREVAILING THROUGH SATURDAY. A WARMING TREND WILL
TAKE PLACE SUNDAY AND MONDAY WITH TEMPERATURES WARMING WELL ABOVE
NORMAL BY MONDAY OF NEXT WEEK.

WENT COLDER THAN GUIDANCE TEMPERATURES ON LOWS TONIGHT AS READINGS
FALL TO NEAR 32 IN THE HEAVIER SNOW BANDS. STAYED NEAR OR JUST
BELOW GUIDANCE FOR TEMPERATURES BEYOND TONIGHT AS THEY WILL BE
DEPENDENT ON JUST WHERE AND HOW EXTENSIVE THE SNOWPACK IS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 6 AM TUESDAY FOR OKZ056-OKZ057-OKZ060-OKZ061-
     OKZ064.

     WINTER STORM WARNING UNTIL 6 AM TUESDAY FOR OKZ056-OKZ057-OKZ064.

     BLIZZARD WARNING UNTIL 6 AM TUESDAY FOR OKZ054-OKZ055-OKZ059.

     WINTER WEATHER ADVISORY UNTIL NOON TUESDAY FOR OKZ058-OKZ060-
     OKZ061-OKZ062-OKZ063-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071.

AR...WINTER WEATHER ADVISORY UNTIL NOON TUESDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011.

&&

AVIATION...10
Hazardous weather outlook, Feb 25, 4:55 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
455 PM CST MON FEB 25 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CST MON FEB 25 2013

...SIGNIFICANT WINTER STORM TO IMPACT PARTS OF NORTHEAST OKLAHOMA...
...BLIZZARD/WINTER STORM WARNINGS REMAIN IN EFFECT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...EARLY EVENING.

        AREA AT GREATEST RISK...PAWNEE...OSAGE AND WASHINGTON COUNTIES
                                IN NORTHEAST OKLAHOMA

POOR VISIBILITY.
	RISK...ELEVATED
        AREA...NORTHWEST OF INTERSTATE 44.
        ONSET...EARLY EVENING.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
COLDER AIR WILL CONTINUE TO FILTER INTO PARTS OF NORTHEAST OKLAHOMA
THIS EVENING WITH PRECIPITATION TRANSITIONING TO SNOW ACROSS AREAS
NORTH AND WEST OF TULSA. THE CHANGEOVER FROM RAIN TO SNOW WILL
PROGRESS EASTWARD THROUGH THE OVERNIGHT HOURS ACROSS THE REMAINDER
OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

GUSTY NORTH WINDS WILL CONTINUE TO INCREASE ACROSS MUCH OF THE REGION
AS THE STORM SYSTEM MOVES THROUGH WITH GUSTS TO 40 MPH EXPECTED
NORTHWEST OF INTERSTATE 44. THESE STRONG WINDS WILL CREATE AREAS OF
BLOWING SNOW WITH REDUCED VISIBILITIES.

THE FORECAST TRACK OF THE UPPER SYSTEM REMAINS FAVORABLE FOR HIGHEST
SNOWFALL AMOUNTS TO ACCUMULATE IN AREAS NORTHWEST OF INTERSTATE 44
AND IN PARTICULAR NORTHWEST OSAGE COUNTY WHERE UP TO 8 INCHES OF
SNOW WILL BE POSSIBLE. LESSER AMOUNTS TO THE SOUTH AND EAST ARE
STILL EXPECTED OVERNIGHT WITH 1 TO 3 INCHES OF SNOWFALL. BLIZZARD
WARNINGS AND WINTER STORM WARNINGS REMAIN IN EFFECT OVERNIGHT ACROSS
NORTHEAST OKLAHOMA. SEE /OKCWSWTSA/ FOR THE LATEST DETAILS.

EMERGENCY MANAGEMENT ACTION STATEMENT...
PERSONS NORTHWEST OF INTERSTATE 44 SHOULD PREPARE FOR SIGNIFICANT
SNOW ACCUMULATIONS WITH BLOWING AND DRIFTING SNOW...ESPECIALLY
ACROSS OSAGE COUNTY WHERE TRAVEL IMPACTS WILL BE MOST FELT.
CONDITIONS ACROSS THOSE AREAS WILL MAKE TRAVEL EXTREMELY DIFFICULT
IF NOT IMPOSSIBLE. MAKE SURE ADEQUATE SUPPLIES OF FOOD...WATER AND
NECESSARY MEDICATIONS ARE ON HAND TO LAST THROUGH THE DURATION OF
THE WINTER STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY THROUGH SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SNOW IS EXPECTED TO TAPER OFF TUESDAY MORNING FROM WEST TO EAST
AND END ACROSS NORTHWEST ARKANSAS DURING THE AFTERNOON HOURS AS
THE SYSTEM EXITS OFF TO THE NORTHEAST. IN THE WAKE OF THIS
SYSTEM...COOLER BUT DRY WEATHER IS EXPECTED FOR THE REST OF THE
WEEK...AND INTO NEXT WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Feb 25, 7:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
758 PM CST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     SNOW             HALLETT                 36.23N 96.57W
02/25/2013  E0.5 INCH        PAWNEE             OK   STORM CHASER

&&

SFP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Osage

When
February 25, 8:00 PM CST to February 26, 3:00 AM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Winter Storm, Pawnee

When
February 25, 8:00 PM CST to February 26, 3:00 AM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
February 25, 9:00 PM CST to February 26, 4:00 AM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426740, 426741, 426743.